Hail, Stephens
- When
- May 27, 11:30 AM CST
- Where
- Stephens County, Breckenridge
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.750, -98.900
10 thunderstorm wind, 6 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 11:20 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1220 PM CDT MON MAY 27 2002 AVIATION DISCUSSION... BIG AVIATION CONCERNS TODAY WILL BE THUNDERSTORMS. FIRST ROUND OF STORMS WILL IMPACT THE METROPLEX TAF SITES JUST AFTER 18Z. STORMS WEST OF THE AREA WILL CONTINUE TO PROPAGATE EASTWARD AND TEMPORARILY IMPACT THE AREA THROUGH 01Z. THERE MAY BE A BREAK IN THE ACTION THIS EVENING...HOWEVER...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT AS SHORT WAVE LIFTS NORTHWARD AND LOW LEVEL JET SETS UP. WINDS WILL BECOME GUSTY WITH THE STORMS AND CEILINGS WILL DROP TO AROUND 3000 FT. .FWD...NONE.
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-272200- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 800 AM CDT MON MAY 27 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND CENTRAL PORTIONS OF NORTH TEXAS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER THAT PART OF NORTH TEXAS WEST OF A LINE FROM GAINESVILLE TO DALLAS TO EASTLAND. THIS INCLUDES DENTON...STEPHENVILLE... BRECKENRIDGE AND THE DALLAS-FORT WORTH METROPLEX. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF NORTH TEXAS TODAY AND TONIGHT. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST TEXAS THIS MORNING AND THESE STORMS ARE EXPECTED TO MOVE EAST-SOUTHEAST INTO NORTHCENTRAL TEXAS DURING THE DAY. LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS ARE THE PRIMARY THREATS. SOME AREAS WILL ALSO EXPERIENCE LOCALLY EXCESSIVE RAINFALL. SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY. THOSE INVOLVED IN OUTDOOR ACTIVITIES SHOULD REMAIN ALERT TO THE SIGNS OF APPROACHING STORMS. OUTLOOK FOR TUESDAY...THE THREAT OF SEVERE THUNDERSTORMS WILL EXIST FOR NORTH TEXAS AGAIN TUESDAY. LATER OUTLOOKS WILL REFINE THIS SEVERE WEATHER THREAT.
The national radar mosaic for the moment the first event began.
10 thunderstorm wind, 6 hail, 2 lightning. Local standard time, as filed.
A twelve year old boy was struck and killed by lightning standing on a boat dock at a marina.
Large tree limbs broken by high winds.
High winds blew down several radio towers, destroyed an outdoor movie screen, destroyed a fireworks stand, blew down an awning on a gas station, blew down trees and power lines. Minor damage was reported all over town to homes, outbuildings, and businesses.
The damage occurred in the Blue Water Shores community. One mobile home was rolled over and destroyed. Five other mobile homes were destroyed and nine more were heavily damaged. Minor damage occurred to thirty three other mobile homes and some permanent buildings. Numerous trees were snapped off or pushed over. Several power poles were snapped off. The damage was from a downburst.
A barn was destroyed by high winds,a mobile home was unroofed, and trees were uprooted.
A tree was blown down by high winds.
High winds did minor damage to buildings.
Two trees were blown down by high winds.
High winds blew a shed over, blew down a garage
Lightning struck a gas storage tank of a well southwest of Ponder during the afternoon. The lightning started a fire which caused the damage to the well.
Trees were blown down by high winds.
Dime size hail covered the ground.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Hood | 2002-05-27 | 12 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296259, 5296370, 5296369, 5296260, 5296261, 5296262, 5296365, 5296263, 5296264, 5296361, 5296366, 5296362, 5296367, 5296368, 5296371, 5296372, 5296363, 5296364.